SUSTIVA, COMBIVIR & KALETRA
Jan 18, 2003
I am about to start treatment and my doctor has recommended a combination of Sustiva, Combivir and Kaletra. Is this a recommended combination for a teatment-naive patient? He also said that after my viral load decreased (it is now about 160,000), I could stop taking the Kaletra (after about a month). Is that normal?
Response from Dr. Young
Thanks for your question. The combination of Combivir/Sustiva/Kaletra is not a conventional one for treatment naive persons, but is certain to be a very potent one.
Combinations like this (that include Sustiva and Kaletra) have been well studied among persons with previous treatment experience and drug resistance-- showing excellent potency and apparently very good tolerability.
The notion that your doctor is speaking to (about stopping Kaletra after reaching undetectable levels) is called induction-maintenence; there are limited studies that address 4- to 3-drug strategies. The idea here is to use very potent regimens to initiate treatment, perhaps at times when your virus is most apt to acquire drug resistance, then when the amount of virus is much lower (and the risk of resistance lower), reduce the drug burden to a conventional 3-drug regimen. Again, not "normal", but in some persons (particularly those with the highest viral loads), some doctors have adopted this strategy.
Irrespective of strategy, one key point to note is that when Sustiva is dosed with Kaletra, because of interactions between the two drugs, the dose of Kaletra should be increased to 4 pills twice a day. The dose of Sustiva remains the same (600 mg once-daily).
Hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Cells Are The Primary Targets For Hiv?
- What Are Symptoms Of Sore Throat Caused By Aids?
- Can A Woman Give Hiv To A Man How Likely Is It?
- How Long Does It Take To Notice Hiv Symptoms After Contact?
- Can You Get Hiv Through Dried Blood?
- What Is A Good Viral Load And T-cell Count For Someone With Hiv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.